Nebraska, 2009

Hail in Nebraska, July 19, 2009

July 19, 2009 · NWS GLD · 1 event in 1 county or zone

Thunderstorms moved from northern Yuma County into Dundy County producing nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved from northern Yuma County into Dundy County producing nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 19, 4:50 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 19, 4:50 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT SUN JUL 19 2009

.DISCUSSION...
245 PM MDT SUN JUL 19 2009

THE 20Z SURFACE ANALYSIS PLACES A TROUGH IN EASTERN COLORADO.
VISIBLE SATELLITE/RADAR SHOWING CONVECTION ALONG THE FRONT RANGE
MOVING SOUTHEAST. A SHORTWAVE CAN BE SEEN ON WATER VAPOR IMAGERY
MOVING OUT OF WYOMING INTO NORTHERN COLORADO.

NORTHWEST FLOW CONTINUE THROUGH WED ACROSS THE CENTRAL PLAINS WITH A
RIDGE OVER THE WESTERN CONUS. SHORTWAVES WILL CONTINUE TO MOVE DOWN
THE EAST SIDE OF THE RIDGE INTO NORTHWEST KANSAS DURING THIS PERIOD.
A SURFACE TROUGH WILL BE IN EASTERN COLORADO TONIGHT/MONDAY. THE
TROUGH WILL MOVE OUT MONDAY NIGHT FOLLOWED BY HIGH PRESSURE ON
TUESDAY. ANOTHER AREA OF WEAK LOW PRESSURE WILL MOVE INTO COLORADO
ON WED.

AS USUAL, THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY DURING THIS
PATTERN. THE ONLY DAY THAT STORMS MIGHT NOT HAPPEN IS TUESDAY BUT
CANNOT TOTALLY RULE THEM OUT. CONSEQUENTLY EVERY AFTERNOON/EVENING
PERIOD WILL HAVE AT LEAST A SLIGHT CHANCE. PLAN TO GO WITH A SLIGHT
CHANCE ACROSS THE FORECAST AREA TONIGHT WITH A SOUTHEAST MOVEMENT
WITH STORMS COMING OFF THE HIGHER TERRAIN. CONVECTIVE INHIBITION
TAKES OVER IN THE WESTERN ZONES AFTER SUNSET AND THE NAM SHOWS SOME
QPF POSSIBLE IN THE EAST AFTER MIDNIGHT WHERE THERE WILL BE NO CINH.
HIGH CHANCE POPS LOOK ON TRACK FOR MONDAY AFTERNOON/NIGHT WITH
STORMS TIED TO THE SURFACE TROUGH MOVING THROUGH.

850MB TEMPERATURES ARE AROUND 30 ON MONDAY AND THEN COOL TO THE MID
20S BEHIND THE TROUGH ON TUESDAY. MAX TEMPERATURES SHOULD BE NEAR 90
MONDAY AND THEN COOL TO THE MID 80S TUE/WED. MIN TEMPERATURES SHOULD
RESIDE IN THE LOWER 60S.

IN THE EXTENDED...NORTHWEST FLOW WITH ASSOCIATED TIMING ISSUES OF
WAVES COMING INTO NORTHWEST KANSAS WILL CONTINUE. MOST AFTERNOON/EVENING
PERIODS WILL HAVE A SLIGHT CHANCE. STORMS SHOULD INITIATE NEAR THE
TROUGH SITUATED ALONG THE COLORADO BORDER. MAX TEMPERATURES WILL
RANGE FROM THE MID/UPPER 80S. MIN TEMPERATURES WILL BE IN THE
LOW/MID 60S.

FS
&&

.AVIATION...
550 PM MDT SUN JUL 19 2009

FOR THE KGLD AND KMCK TERMINAL AERODROME FORECASTS ISSUED AT
00Z...WIDELY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE AT BOTH
TAF SITES THROUGH AT LEAST 06Z WITH LOW PROBABILITIES CONTINUING AT
KMCK THROUGH THE NIGHT. DUE TO LIMITED STORM COVERAGE, WILL MAINTAIN
VFR AT BOTH SITES THROUGH THE PERIOD. A COLD FRONT WILL ARRIVE ON
MONDAY SHIFTING WINDS TO THE NNE AND BRINGING CONTINUED CHANCES FOR
THUNDERSTORMS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 19, 9:31 AM MST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT SUN JUL 19 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT SUN JUL 19 2009 /1131 AM CDT SUN JUL 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP NEAR A SURFACE TROUGH
OVER EASTERN COLORADO AFTER 3 PM MDT. THE AIR MASS OVER THE AREA
WILL BE UNSTABLE...AND MID LEVEL WIND SHEAR WILL BE SUFFICIENT
ENOUGH TO PRODUCE SUPERCELL THUNDERSTORMS. STORMS WILL MOVE OVER
SOUTHWEST NEBRASKA AND NORTHWEST KANSAS DURING THE EVENING. SOME
OF THE STORMS MAY BECOME SEVERE... ESPECIALLY ALONG THE
KANSAS/COLORADO BORDER. THE MAIN THREATS WITH THE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS...BUT THERE IS ALSO THE POTENTIAL FOR
TORNADIC DEVELOPMENT WITH A FEW OF THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE THROUGH THE TRI-STATE AREA MONDAY. IT WILL
EXTEND ALONG INTERSTATE 70 BY THE MID AFTERNOON. THUNDERSTORMS
WILL
DEVELOP ALONG THE FRONT...MAINLY EAST OF HIGHWAY 83 BY THE
AFTERNOON.
SOME OF THE STORMS MAY BECOME SEVERE WITH HEAVY RAIN AND HAIL THE
GREATEST THREATS.

DUE TO THE CURRENT WEATHER PATTERN...THERE WILL BE A CHANCE FOR
AFTERNOON AND EVENING THUNDERSTORMS MOST DAYS THROUGH NEXT WEEK...
BUT THE BEST CHANCES WILL OCCUR TUESDAY...THURSDAY...AND
SATURDAY.
STORMS WILL PRODUCE HAIL...DAMAGING WINDS...AND DANGEROUS
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OVER EASTERN
COLORADO...AND OVER THE ENTIRE TRI-STATE AREA TONIGHT.

In the hours before

Local storm report, Jul 19, 5:34 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
634 PM MDT SUN JUL 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             9 NNW ALVIN             40.43N 102.14W
07/19/2009  E0.88 INCH       YUMA               CO   PUBLIC

&&

HENDERSON
Local storm report, Jul 19, 5:35 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
635 PM MDT SUN JUL 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             7 NNW ALVIN             40.41N 102.13W
07/19/2009  E1.00 INCH       YUMA               CO   PUBLIC

&&

HENDERSON
Local storm report, Jul 19, 6:28 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM MDT SUN JUL 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 W ALVIN               40.31N 102.10W
07/19/2009  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

            HAIL COVERING CORN FIELDS AND WATER FULL IN ROAD DITCHES.

&&

HENDERSON

The radar

The Goodland radar (KGLD), 94 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dundy

When
July 19, 6:39 PM MST
Where
Dundy County, 9.04 mi N of Sanborn
Measured
0.88 in hail
Reported by
Public
Coordinates
40.180, -102.000

Nickel size hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179428.